Alert archive / Virginia / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 39, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 1, 1998, 6:05 PM EDT for Roanoke County, City of Roanoke, City of Salem, Virginia. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 1, 1998, 6:05 PM EDT (22:05 UTC)
- Expired
- May 1, 1998, 7:05 PM EDT
- In force
- 60 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
Counties City of Roanoke, VA, City of Salem, VA, Roanoke County, VA
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.1 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -99 J/kg
- Mixed-layer LCL
- 499 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
236 WUUS01 KRNK 012208 RRA SVRRNK VAC161-770-775-012305- BULLETIN--IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 605 PM EDT FRI MAY 1 1998 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ROANOKE COUNTY IN SOUTHWESTERN VIRGINIA. ROANOKE IN SOUTHWESTERN VIRGINIA. SALEM IN SOUTHWESTERN VIRGINIA. * UNTIL 705 PM EDT. * AT 603 PM EDT... BLACKSBURG DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES WEST SOUTHWEST OF SALEM OR 4 MILES WEST SOUTHWEST OF GLENVAR MOVING EAST AT 25 MPH. * SEVERE WEATHER IS EXPECTED TO REACH... GLENVAR AROUND 615 PM EDT.. POAGES MILL AROUND 620 PM EDT.. SALEM AROUND 625 PM EDT.. ROANOKE AROUND 635 PM EDT.. << CALL TO ACTION >> DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS .END/NOGUEIRA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 2:37 PM EDT, 3 hours 28 minutes earlier.
Area forecast discussion, May 1, 2:37 PM EDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVCIE BLACKSBURG VA 230 PM EST FRI MAY 1 1997 DISC... KFCX RADAR SHOWS A LINE OF TSTMS STARTING TO FIRE FM ARD BLF TO NW NC PEAKS. SO FAR NOTHING TOO UNUSUAL... SOME HIGH DBZ AND DOUBTLESS SOME DECENT DOWNPOURS. MORG SOUNDINGS AT GSO MODIFIED TO A HIGH TEMP OF 70 YIELDED LI OF MINUS 3...A WBZ OF 9000 FEET...W/ A RELATIVELY UNIMPRESSIVE WIND FIELD. THIS WD SEEM TO SPRT LARGE HAIL AS THE MAIN THREAT. BHND THE MAIN AREA OF PCPN WHICH HAS FINALLY EXITED NE... CLDS SHOW BREAKS AND SEEM TO HAVE MORE OF A DIURNAL LOOK...BUT THEN THERE IS THE H70 VORT LOBE LIFTING THRU THE FA. SIGH...NOT QUITE SURE HOW THESE WL BALANCE OUT TO AFFECT THE OVNT CLD CVR AND CHC OF POPS. CHC POPS DO LUK RSNBL THO. LTR PDS TO RMN RATHER "UNSETTLED" W/ CHC POPS DURG THE AFTNS. H85 TEMP COOLEST TMRW THEN BEGIN TO REBOUND FOR SUNDAY. ON BALANCE... THE WEEKEND SHD NOT BE TOO BAD. AM GOING TO KEEP THIS SHORT SO I CAN PARTICIPATE IN THE ON GOING WX EVENT. ROA 50/65/53/75 5313 BLF 45/60/50/72 5323 LYH 49/66/53/76 5313 RNK 46/62/50/73 5323 DAN 55/71/57/79 5313 DESROSIERS
In the hours before
Special weather statement, May 1, 2:15 PM EDT, 3 hours 50 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- 059-WVZ042>045-021200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 215 PM EDT FRI MAY 1 1998 ...THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON AND EVENING... LOW LEVEL MOISTURE...COLD AIR ALOFT...WARMING TEMPERATURES AND A MID LEVEL DISTURBANCE WILL COMBINE TO DEVELOP THUNDERSTORMS THIS AFTERNOON. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS COULD BECOME SEVERE...ESPECIALLY WEST OF A LEWISBURG WEST VIRGINIA TO YADKINVILLE NORTH CAROLINA LINE. THE MAIN THREAT THIS AFTERNOON WOULD BE FROM LARGE HAIL... THOUGH DAMAGING WINDS ARE ALSO POSSIBLE. IF SEVERE WEATHER THREATENS YOU...MOVE TO A PLACE OF SAFETY IMMEDIATELY. STAY TUNED TO NATIONAL WEATHER SERVICE RADIO OR YOUR FAVORITE MEDIA OUTLET FOR THE LATEST FORECASTS OR POSSIBLE WARNINGS. DESROSIERS
Special weather statement, May 1, 2:15 PM EDT, 3 hours 50 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- 059-WVZ042>045-021200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 215 PM EDT FRI MAY 1 1998 ...THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON AND EVENING... LOW LEVEL MOISTURE...COLD AIR ALOFT...WARMING TEMPERATURES AND A MID LEVEL DISTURBANCE WILL COMBINE TO DEVELOP THUNDERSTORMS THIS AFTERNOON. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS COULD BECOME SEVERE...ESPECIALLY WEST OF A LEWISBURG WEST VIRGINIA TO YADKINVILLE NORTH CAROLINA LINE. THE MAIN THREAT THIS AFTERNOON WOULD BE FROM LARGE HAIL... THOUGH DAMAGING WINDS ARE ALSO POSSIBLE. IF SEVERE WEATHER THREATENS YOU...MOVE TO A PLACE OF SAFETY IMMEDIATELY. STAY TUNED TO NATIONAL WEATHER SERVICE RADIO OR YOUR FAVORITE MEDIA OUTLET FOR THE LATEST FORECASTS OR POSSIBLE WARNINGS. DESROSIERS
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 5:20 PM EDT | Severe Thunderstorm Warning | RNK | Giles, Montgomery | 50 min |
| May 1, 5:36 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery | 49 min |
| May 1, 7:47 PM EDT | Severe Thunderstorm Warning | RNK | Henry, City of Martinsville | 48 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.